Kentucky, 2009

Flash Flooding and Damaging Winds in Kentucky, May 8, 2009

May 8, 2009 · NWS PAH · 8 events in 7 counties and zones

A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. Winds along the bowing portion of the derecho weakened significantly before entering western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. Winds along the bowing portion of the derecho weakened significantly before entering western Kentucky. Near the comma head on the northern end of the bow, some minor damage occurred in Union County. However, there was significantly less damage than what occurred with the comma head in southern Illinois. Very heavy rain accompanied the system, causing localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 6:05 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, May 8, 6:05 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CDT FRI MAY 8 2009

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

.DISCUSSION...
MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL
TODAY AND TONIGHT.

RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE
SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO
THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS
MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR
NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY
AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF
IT.

POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN
THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND
TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL
ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA
RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A
FLOOD WATCH.

EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A
STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER
MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS
HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE
THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z
SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS
EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL
BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH
FARTHER SOUTH TOWARD THE GULF COAST.

THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF
THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR
MOST OF THE AREA MONDAY AND TUESDAY.

&&

.AVIATION...
MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE
COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI
BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE
AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS
AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD
SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW
CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS
AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY
WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO
THROUGH THE AREA THIS EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 8, 8:44 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT FRI MAY 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
944 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT
THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE
AREA BY 10 AM.

A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED
FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE
THUNDERSTORM COMPLEX INTERACTS WITH THIS
BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED
POTENTIAL FOR TORNADOES.

THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE
ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG
STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE
OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND
MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS.

SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY
HEAVY RAINFALL.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH
SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT
THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY
RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY.

DRS

In the hours before

Special weather statement, May 8, 10:57 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT FRI MAY 8 2009

ILZ085-081730-
WILLIAMSON-
INCLUDING THE CITIES OF...MARION
1157 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL FOR UP TO DIME SIZE
HAIL...AND STRONG WINDS 40 TO 50 MPH.  THIS LINE OF STORMS WAS
LOCATED 6 MILES WEST THROUGH SOUTHWEST OF MARION...MOVING EAST AT 35
MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 8, 11:02 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     1 S POPLAR BLUFF        36.75N 90.41W
05/08/2009                   BUTLER             MO   LAW ENFORCEMENT

            *** 2 FATAL *** MISSOURI HIGHWAY PATROL REPORTED A TREE
            FELL ON A CAR...THE CAR CAUGHT ON FIRE AND 2 PEOPLE
            INSIDE WERE KILLED. LOCATION WAS ONE MILE SOUTH OF POPLAR
            BLUFF ON HIGHWAY 53. TIME APPROXIMATE.

&&

CW
Local storm report, May 8, 11:09 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1209 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      MARION                  37.73N 88.94W
05/08/2009                   WILLIAMSON         IL   TRAINED SPOTTER

            REPORTED PONDING OF ROADS ACROSS THE CITY. VISIBILITY WAS
            DOWN TO ONE BLOCK.

&&

KELLYH
Local storm report, May 8, 11:10 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1210 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
05/08/2009                   PERRY              IL   TRAINED SPOTTER

            WATER OVER ROADWAYS. THREE QUARTERS OF AN INCH OF
            RAINFALL IN LESS THAN THIRTY MINUTES.

&&

KELLYH
Special weather statement, May 8, 11:12 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 PM CDT FRI MAY 8 2009

ILZ086-087-090-091-094-KYZ005-007-008-010>014-081815-
MASSAC-POPE-HARDIN-SALINE-GALLATIN-UNION-CRITTENDEN-LIVINGSTON-
CALDWELL-MCCRACKEN-LYON-MARSHALL-TRIGG-
INCLUDING THE CITIES OF...CALVERT CITY...EDDYVILLE...HARRISBURG...
LONE OAK...MARION...PADUCAH AND REIDLAND
1212 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND VERY STRONG
WINDS 45 TO 55 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF EDDYVILLE TO 4 MILES SOUTH OF GRAND
RIVERS...MOVING EAST AT 45 MPH.

SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY. STRONG
WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER
OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 8, 11:15 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT FRI MAY 8 2009

ILZ075-076-081-081815-
FRANKLIN-JEFFERSON-WAYNE-
INCLUDING THE CITIES OF...BENTON...CHRISTOPHER...FAIRFIELD...MOUNT
VERNON AND REND LAKE AREA
1215 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH PEA SIZE HAIL...AND STRONG WINDS 40 TO 50
MPH.  THIS STORM WAS LOCATED NEAR REND LAKE AREA...MOVING NORTHEAST
AT 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 heavy rain, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Graves

When
May 8, 11:15 AM CST
Where
Graves County, 0.5 mi SE of Fancy Farm
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.795, -88.774

A microburst along the leading edge of a bow echo produced substantial damage at a farm. The metal top was blown off a cinder block silo. There was siding damage at a residence. A large section of a chick house lost its roof. The path length was about 500 yards, and the width was only 50 yards.

Heavy Rain, Christian

When
May 8, 12:30 PM CST to 1:30 PM CST
Where
Christian County, Hopkinsville
Reported by
Emergency Manager
Coordinates
36.850, -87.480

Minor street flooding was reported.

Heavy Rain, Hopkins

When
May 8, 12:30 PM CST to 2:00 PM CST
Where
Hopkins County, Mortons Gap to 0.93 mi N of Hanson
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.230, -87.480

In Madisonville, stormwater ditches became clogged with debris, causing local flooding of yards, streets, and some outbuildings. In one neighborhood, water was up to seven inches deep in a garage. Several roads near Hanson were briefly under water. At Mortons Gap, water was flowing across U.S. Highway 41.

Thunderstorm Wind, Christian

When
May 8, 12:50 PM CST
Where
Christian County, Hopkinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.850, -87.480

A trained spotter estimated these strong wind gusts at Western State Hospital.

Flash Flood, McLean

When
May 8, 1:00 PM CST to 5:30 PM CST
Where
McLean County, 0.88 mi NE of Calhoun to 2.23 mi NE of Calhoun
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.540, -87.260

Water was over many roads, including Highway 136.

Flash Flood, Muhlenberg

When
May 8, 1:15 PM CST to 5:30 PM CST
Where
Muhlenberg County, 1.52 mi E of Central City to 1.1 mi SE of Greenville
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.302, -87.102

Many roads were flooded in Powderly and Central City. Near Greenville, three to four feet of water flooded a farm, and horses had to be evacuated.

Heavy Rain, Crittenden

When
May 8, 1:30 PM CST to 4:00 PM CST
Where
Crittenden County, Marion
Reported by
Newspaper
Coordinates
37.330, -88.080

Due to creek flooding, about five feet of water covered a helipad at a medical facility. The flooding there typically occurs three or four times a year.

Thunderstorm Wind, Union

When
May 8, 1:38 PM CST
Where
Union County, Morganfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.680, -87.920

Some trees were blown down, mostly small ones.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164160, 167220, 167224, 164159, 166280, 166282, 167320, 164161.